Hyper-androgenicity caused by medication?

I have been on generic 1mg finasteride for 8 months for frontal thinning. I've gotten thinner since starting fin and have a burn/stinging from the scalp where the thinning is occurring (along with back acne). Online med boards mention that fin can cause an increase in hair loss to some, including causing pain in the scalp and acne. They said it's reflex hyperandrogenicity due to Finasteride. Is that possible? How do I know if fin is causing that? I don't want to stop the medication so soon.

Doctor Answers 3

Hyper-androgenicity caused by medication?

Loss of hair is a natural process when it is between the limits that the body can restore them. When the capacity of the body to restore the hair loss is beaten by the excessive hair loss then we can name this situation something that should be treated. Women started to experience balding even more in the last 2 decades. It is getting more and more common also in women population. However it is also good to know that this problem is also treatable when it is present in women.


Turkey Plastic Surgeon
4.9 out of 5 stars 79 reviews

Hyper-androgenicity

You may have Post-finasteride syndrome, occurs in men who’ve taken finasteride to treat hair loss by a chance of %4-5. That may causes not hyperandrogenicity but some other symptoms include: loss of libido, erectile dysfunction, depression, suicidal ideation, anxiety, panic attacks, Peyronie’s disease, penile shrinkage, gynecomastia, muscle atrophy, cognitive impairment, insomnia, severely dry skin and tinnitus. The condition often has a life-altering impact on victims and their families, such as job loss and the breakup of marriages and romantic relationships..

Ilhan Serdaroglu, MD
Turkey Plastic Surgeon
4.9 out of 5 stars 11 reviews

Side effects if finasteride

You need to see a doctor to relate your symptoms to the drug. There are many rare side effects that are reported and this may be one of them

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.